Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 90, NWS Northern Indiana

July 7, 2017Cass County, Michigan; Elkhart County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 7, 2017, 4:22 AM EDT for Cass County, Michigan; Elkhart County, Saint Joseph County, Indiana. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2017, 4:22 AM EDT (08:22 UTC)
Expired
Jul 7, 2017, 4:45 AM EDT
In force
23 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elkhart County, IN, Saint Joseph County, IN, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 50 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:40 AM EDTTSTM WND DMGElkhart, INTREE DOWN ON HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

710 
WUUS53 KIWX 070822
SVRIWX
INC039-141-MIC027-070845-
/O.NEW.KIWX.SV.W.0090.170707T0822Z-170707T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
422 AM EDT FRI JUL 7 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Western Elkhart County in north central Indiana...
  Northeastern St. Joseph County in north central Indiana...
  Southwestern Cass County in southwestern Michigan...

* Until 445 AM EDT

* At 421 AM EDT, a severe thunderstorm was located over Georgetown,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  South Bend, Elkhart, Mishawaka, Goshen, Niles, Nappanee,
  Georgetown, Granger, Dunlap, Gulivoire Park, Osceola, Wakarusa,
  Edwardsburg, Roseland, Locke, Indian Village, Barron Lake,
  Woodland, Jimtown and Southwest.

This includes Interstate 80 in Indiana between mile markers 70 and
89.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4187 8618 4158 8584 4143 8604 4144 8606
      4148 8606 4148 8611 4173 8640 4176 8635
      4176 8623 4184 8623
TIME...MOT...LOC 0821Z 316DEG 39KT 4173 8624 

HAIL...1.00IN
WIND...60MPH
 
$$

NWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:43 AM EDT, 39 minutes earlier.

Area forecast discussion, Jul 7, 3:43 AM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
343 AM EDT Fri Jul 7 2017

.SYNOPSIS...
Issued at 343 AM EDT Fri Jul 7 2017

Showers and storms are expected today as a front crosses the region.
A few of these storms may be severe in the afternoon with damaging
winds and large hail the main threats. The best chances for severe
weather will be along and south of highway 24. Dry weather then
expected overnight through early Sunday with cooler and less humid
conditions. The chance for storms returns Sunday night through the
middle of next week.

&&

.SHORT TERM...(Today)
Issued at 343 AM EDT Fri Jul 7 2017

Convective trends for today remain the top concern of this forecast
package. Broad height falls enveloping the Great Lakes and surface
cold front slowly sagging south. Disparate clusters of convection
(severe at times) continuing to fire ahead of this front, driven
mainly by outflow/MCV from earlier storms. Front is not well-defined
across WI given this activity but better NW flow and cool/dry air
advection still appear across MN and northern WI. Seen some uptick
in lightning activity over the last hour or so with more favorably-
oriented line approaching GRR but still expect this activity to
slowly wane as it approaches IN/OH around sunrise. Moisture
convergence/LLJ is just not quite to the level necessary to sustain
early morning convection with increasingly diffuse convergence to
the E/SE across our area. Last few runs of HRRR (as well as most hi-
res CAMs) support this idea with convection decaying over our CWA
later this morning.

Main question is what impact this will have on our convective
chances later today, to which there is still not a clear-cut answer.
General trend in 00Z guidance is for a slightly later cold frontal
passage, potentially allowing better instability to build in our
CWA. There is certainly merit to this idea given surface front is
still well upstream and the real prominent shortwave is still in
Manitoba at press time. Parameters for at least scattered severe
weather are all there. Surface dewpoints are already near 70F and
may even climb a degree or two higher as moisture pools ahead of
front. Perhaps most disturbing is midlevel lapse rates hovering
around 7 C/km. This could yield SBCAPE of 2000+ J/kg by later today.
Wind/shear profiles are not exceptional but good enough for some
organized clusters. 0-6 km bulk shear values are around 25-30 kts
but similar values in the 0-3 km layer with 35-40kt winds at 700mb.
This morning convection is the wild card though. Hi-res depletes
this activity awfully quick given vigor of current updrafts and some
concern that composite outflow and cloud cover could disrupt/cap
instability later today. However, still think the effect of this
convection will be limited for at least our SE half given the
aformentioned factors this morning and the underlying ingredients
support a higher risk for severe weather in those SE areas this
afternoon, as reflected in the latest SWODY1. Damaging winds and
large hail will be the main threats with best guess on timing
currently 17-22Z. Expect a quick end to precip around 00Z with
strong push of cool/dry air for tonight.

&&

.LONG TERM...(Tonight through Thursday)
Issued at 343 AM EDT Fri Jul 7 2017

Tonight into the weekend still looking very pleasant with cool N/NW
flow (at least on Saturday), dry air advection, and general
subsidence on upwind side of departing trough. 850mb temps drop into
the single digits on Sat, yielding highs in the mid to upper 70s
under mostly sunny conditions. Surface dewpoints will crash to
around 50F and will feel spectacular by July standards (and recent
conditions). Overnight lows similarly refreshing, in the mid to
upper 50s. Flow does begin to back a bit on Sunday with some late
day low-level theta-e advection. Typically overzealous GFS kicks out
fairly widespread QPF but suspect any showers will be very isolated.
Forcing is highly questionable with a subtle, convectively-enhanced
shortwave possibly diving into our region Sunday night. Some modest
WAA but system-relative isentropic ascent and moisture advection are
weak with lack of any pronounced LLJ. Enough moisture/instability to
warrant a slight chance PoP late in the day but expect limited
coverage and no severe threat.

Mid/upper level flow becomes more zonal heading into the first half
of next week, allowing warm/humid conditions to sweep back into the
Ohio Valley with periodic showers and storms likely. Largely
diurnally driven on Monday but better chances appear Tue/Wed as
Hudson Bay low briefly dips S/SE and tightens thermal gradient
across southern Great Lakes. Still many details to work out with
regard to exact timing and placement of best precip chances so stuck
close to concensus initialization with blanket low chance PoPs
through much of the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1243 AM EDT Fri Jul 7 2017

VFR conditions prevailing across nrn IN attm and should generally
continue through this TAF period, hwvr, there could be lower
flight conditions at times in thunderstorms. W-NW flow aloft
across the area combined with very unstable airmass to south of
ongoing thunderstorms over WI should continue to support se
movement of the storms. Latest LAPS data suggests less
instability in place over nrn IN/srn MI, but it may still be
sufficient to support scattered thunderstorms movg across our area
early this morning. Uncertainty remains sufficiently high to
maintain just VCTS in the terminals. 00z NAM indicating airmass
will become very unstable over nrn IN today as cdfnt moves
through, supporting thunderstorm development by midday. Outflow
from ongoing storms could prevent this destabilization from taking
place, so again, opted for just VCTS mention in terminals attm.
SW winds will veer NW today as the front moves through with dry
post-frontal conditions expected across the area by 00z.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...JT

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 6, 4:02 PM EDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
402 PM EDT Thu Jul 6 2017

INZ003>005-MIZ077>079-072015-
La Porte-St. Joseph IN-Elkhart-Berrien-Cass MI-St. Joseph MI-
402 PM EDT Thu Jul 6 2017 /302 PM CDT Thu Jul 6 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms mainly overnight. Widespread
severe weather is not expected, but an isolated strong to severe
thunderstorm is possible. The main threat would be isolated strong
winds, but the confidence in any isolated severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are chances for thunderstorms Friday morning and again Monday
into Tuesday next week.

Swimming conditions may become hazardous along Lake Michigan beaches
Friday afternoon into early Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ006>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-072015-
Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
402 PM EDT Thu Jul 6 2017 /302 PM CDT Thu Jul 6 2017/

This hazardous weather outlook is for portions of northern Indiana...
northwest Ohio and southwest Michigan.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms overnight into early Friday
morning. Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a continued chance of thunderstorms Friday. There is a low
risk of any isolated severe thunderstorm mainly southeast of an
Ottawa Ohio to Marion Indiana line Friday afternoon.

There are additional chances of showers and thunderstorms next Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-072015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
402 PM EDT Thu Jul 6 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms overnight into Friday morning.
An isolated strong thunderstorm with wind gusts in excess of 30 knots
is possible overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft are possible Friday night.

There are chances for thunderstorms Monday into Tuesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jul 7, 3:27 AM EDT, 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
327 AM EDT FRI JUL 7 2017

INZ003-004-MIZ077-078-070815-
La Porte-St. Joseph-Berrien-Cass-
327 AM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
JOSEPH...NORTHERN LA PORTE...CASS AND BERRIEN COUNTIES...

At 327 AM EDT/227 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from near South Haven to 20 miles
northwest of Long Beach. Movement was southeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
South Bend, Michigan City, La Porte, Niles, Benton Harbor, St.
Joseph, Dowagiac, Westville, Buchanan, Georgetown, Trail Creek,
Benton Heights, Fair Plain, Granger, Bridgman, New Buffalo, New
Carlisle, Berrien Springs, Cassopolis and Watervliet.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 38 and 75.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 42.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4207 8622 4207 8578 4205 8576 4194 8576
      4147 8685 4158 8693 4171 8693 4173 8691
      4178 8695 4194 8670 4213 8658 4211 8649
      4224 8636 4224 8623
TIME...MOT...LOC 0727Z 323DEG 30KT 4233 8626 4197 8711

NWS
Special weather statement, Jul 7, 4:18 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
418 AM EDT FRI JUL 7 2017

INZ004-005-MIZ077-078-070845-
St. Joseph-Elkhart-Berrien-Cass-
418 AM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ELKHART...EASTERN ST.
JOSEPH...SOUTHWESTERN CASS AND SOUTHEASTERN BERRIEN COUNTIES...

At 418 AM EDT, a strong thunderstorm was located near Georgetown,
moving southeast at 45 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Niles, Georgetown, Granger,
Dunlap, Gulivoire Park, Osceola, Wakarusa, Edwardsburg, Roseland,
Bertrand, Indian Village, Barron Lake, Chain-o-lakes, Woodland,
Jimtown and Lydick.

This includes Interstate 80 in Indiana between mile markers 67 and
89.

LAT...LON 4189 8621 4153 8578 4149 8597 4149 8602
      4148 8606 4148 8615 4174 8645
TIME...MOT...LOC 0818Z 317DEG 39KT 4176 8627

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:27 AM EDTSpecial Weather StatementIWXBerrien, Cass48 min
Jul 7, 3:59 AM EDTSevere Thunderstorm WarningIWXBerrien, Cass, Saint Joseph46 min
Jul 7, 4:31 AM EDTSpecial Weather StatementIWXBranch, Hillsdale29 min
Jul 7, 4:46 AM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale, Saint Joseph44 min
Jul 7, 5:02 AM EDTSpecial Weather StatementIWXHillsdale28 min
Jul 7, 6:54 AM EDTSpecial Weather StatementIWXBerrien36 min
Jul 7, 7:48 AM EDTSpecial Weather StatementIWXBerrien27 min
Jul 7, 3:18 AM EDTSpecial Marine WarningIWX57 min
Jul 7, 4:18 AM EDTSpecial Weather StatementIWXSaint Joseph27 min
Jul 7, 7:40 AM EDTSpecial Weather StatementIWXSaint Joseph50 min
Jul 7, 7:49 AM EDTSpecial Marine WarningIWX26 min
Jul 7, 8:11 AM EDTSpecial Weather StatementIWXElkhart34 min
Jul 7, 8:13 AM EDTSpecial Weather StatementIWXLaPorte, Starke47 min
Jul 7, 8:18 AM EDTSpecial Weather StatementIWXSaint Joseph27 min
Jul 7, 8:25 AM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaPorte, Marshall, Saint Joseph65 min
Jul 7, 8:40 AM EDTAreal Flood AdvisoryIWXLaPorte, Saint Joseph4 hr
Jul 7, 8:40 AM EDTSevere Thunderstorm WarningIWXLaPorte, Starke35 min
Jul 7, 8:56 AM EDTSpecial Weather StatementIWXSaint Joseph34 min
Jul 7, 9:11 AM EDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley49 min
Jul 7, 9:24 AM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange36 min
Jul 7, 9:47 AM EDTAreal Flood AdvisoryIWXLaPorte, Marshall, Saint Joseph, Starke3 hr
Jul 7, 9:49 AM EDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Wabash, Whitley26 min
Jul 7, 9:57 AM EDTSpecial Weather StatementIWXDeKalb, LaGrange, Steuben33 min
Jul 7, 10:12 AM EDTSpecial Marine WarningIWX33 min
Jul 7, 10:16 AM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph44 min
Jul 7, 10:22 AM EDTSpecial Weather StatementIWXHuntington38 min
Jul 7, 10:29 AM EDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Wabash, Whitley46 min
Jul 7, 10:53 AM EDTFlash Flood WatchIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 12 more6 hr
Jul 7, 11:04 AM EDTAreal Flood WarningIWXAdams, Allen, Fulton, Grant, Huntington, Kosciusko and 8 more6 hr
Jul 7, 11:06 AM EDTSevere Thunderstorm WarningIWXFulton, Marshall, Saint Joseph, Starke39 min
Jul 7, 11:15 AM EDTSevere Thunderstorm WarningIWXAdams, Blackford, Jay, Wells45 min
Jul 7, 11:27 AM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall, Noble, Whitley33 min
Jul 7, 12:11 PM EDTSpecial Weather StatementIWXHuntington, Wabash, Wells49 min
Jul 7, 12:17 PM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley4 days
Jul 7, 1:10 PM EDTSpecial Weather StatementIWXStarke35 min
Jul 7, 1:22 PM EDTTornado WarningIWXPulaski, Starke38 min
Jul 7, 1:44 PM EDTSevere Thunderstorm WarningIWXGrant, Miami46 min
Jul 7, 1:54 PM EDTAreal Flood WarningIWXBlackford, Cass, Fulton, Grant, Jay, LaPorte and 5 more3 hr
Jul 7, 2:15 PM EDTSevere Thunderstorm WarningIWXPulaski, White30 min
Jul 7, 3:47 PM EDTRiver Flood WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke3 days
Jul 7, 3:54 PM EDTSpecial Weather StatementIWXWhite36 min
Jul 7, 5:01 PM EDTAreal Flood WarningIWXFulton, Huntington, Kosciusko, LaPorte, Marshall, Miami and 5 more12 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.